The Surprising Occurrence of Acetaminophen Overdose

The dangers of acetaminophen overdose and the damaging effects to the liver have been known for some time. I published a paper on it in the Journal of Pediatrics in 1998 as a part of the Gastroenterology, Hepatology, and Nutrition team at Cincinnati Children’s. Because acetaminophen is metabolized by the liver, an overdose can lead to liver cell death, clotting problems, alterations in consciousness and even liver failure.

What might not be well known, however, is how prevalent the problem is. Surprisingly, it’s one of the most common poisonings worldwide, according to the NIH. Approximately 200 people a year die of liver failure from acetaminophen overdose in the United States.

Accidental acetaminophen overdose typically occurs when one isn’t aware of the presence of it in prescription and over the counter medications, leading to unintended excess ingestion of it. This is now more common in adults than children, since the concentrations of infant and child formulas were standardized to one strength in 2011. Before then, acetaminophen overdose happened more frequently because some parents were confused by the varying concentrations and unintentionally gave their children too much.

On the other side of the equation is intentional acetaminophen overdose, and it unfortunately accounts for about half of all overdoses. In this scenario, there is suicide attempt or gesture. Acetaminophen is usually a readily available drug in one’s home, and most people consider it to be safe and non-toxic. But when it is taken in large doses, it can cause serious, life-threatening liver injury and potentially liver failure.

Preventing intentional overdose is a whole other topic and blog post, but I think it’s important for parents to be aware that it can and does happen. While the prevention aspect of drug overdose is out of my realm of expertise, I can offer guidance on correct dosing and how to properly administer acetaminophen to lessen the risk of an accidental overdose.

The following chart outlines the proper dosage for children, based on weight:

 

 

 

 

 

 

 

 

(download the PDF)

Tips for Preventing Overdose in Infants and Children
Administering acetaminophen properly can help prevent accidental overdose in kids. Here are some tips for giving it to your child:

  • Administer dosage based on weight, not your child’s age. If you don’t have access to a scale, then follow the dosing based on age.
  • You can administer acetaminophen every 4-6 hours, but do not exceed more than 5 doses in a 24-hour period.
  • Do not give your child acetaminophen in combination with other over the counter drugs that contain acetaminophen because the cumulative amount may exceed the dose that is safely metabolized by the liver (e.g. cold and flu medications, antihistamines, decongestants)
  • Check with your child’s pediatrician before giving a baby acetaminophen who is under 3 months old
  • Do not use a kitchen spoon to administer your child’s medication; always use the tool that came with the package to ensure proper dosage

If you suspect that your child has ingested too much acetaminophen, please call your Drug and Poison Information Center at 1-800-222-1222 and seek immediate help. Signs of acetaminophen overdose include:

  • Abdominal pain, upset stomach, nausea, vomiting, and appetite loss
  • Convulsions
  • Jaundice
  • Diarrhea
  • Irritability
  • Sweating
  • Coma
James Heubi, MD

About the Author: James Heubi, MD

James Heubi, MD, is a pediatric gastroenterologist with more than 35 years of experience. He is also director of the Center for Clinical and Translational Science and Training at Cincinnati Children’s, and has a particular interest in liver disease, complications related to end-stage disease, and liver transplantation.

Write a comment

Your data will be safe! Your e-mail address will not be published. Also other data will not be shared with third person. Required fields marked as *

Comments

  1. Linda Cary January 30, 17:15
    Very interesting post! I enjoyed reading about this!
  2. Zack Mustafa February 07, 11:00
    Very informative ,, thank you